North Carolina, 2011

Damaging Winds in North Carolina, June 24, 2011

June 24, 2011 · NWS ILM · 2 events in 1 county or zone

Isolated severe thunderstorms moved into Robeson County, North Carolina from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Isolated severe thunderstorms moved into Robeson County, North Carolina from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 24, 2:15 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 24, 2:15 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT FRI JUN 24 2011

.SYNOPSIS...
AN APPROACHING BUT WEAKENING COLD FRONT WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A WEAK FRONT WILL
BECOME STATIONARY NEAR THE COAST DURING THE WEEKEND...BUT WILL
ALLOW FOR ONLY ISOLATED SHOWERS AND STORMS NEAR THE BEACHES AND
OVER THE WATER. SEASONABLE TEMPERATURES FOR EARLY SUMMER ALONG
WITH AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED MUCH OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...EXPECT ISOLATED TO SCATTERED STORMS TO FIRE ALONG THE
SEA BREEZE AND WELL INLAND IN ADVANCE OF THE APPROACHING FRONT.
STORMS SHOULD BE LARGELY DIURNALLY DRIVEN AND COME TO AN END BY MID
NIGHT.  THE FRONT IS REACH NORTHERN PORTIONS OF THE AREA BY THE END
OF THE FORECAST PERIOD.  AFTER MAXIMUMS THIS AFTERNOON IN THE LOW TO
MID 90S AWAY FROM THE COAST...MINS SHOULD FALL TO THE UPPER 60S TO
LOWER 70S TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...FAIRLY LOW-CONFIDENCE FORECAST AS MODELS DO
NOT HAVE THE BEST HANDLE ON THE IMPULSES CURRENTLY ROUNDING THE
BASE OF THE BROAD UPPER TROUGH OVER THE GREAT LAKES. DRYING IN THE
MID AND UPPER LEVELS IS ALREADY EVIDENT ON SATELLITE AND WILL BE
THE MAIN PLAYER THIS WEEKEND...LIMITING OUR PRECIP CHANCES. LOOK
FOR ISOLATED COVERAGE AT BEST...MAINLY ALONG THE COAST...AND A DRY
FORECAST ALONG AND WEST OF I-95. TEMPS WILL RUN ON THE HIGH SIDE
OF NORMAL BOTH DAYS. LOW-LEVEL WIND FIELD IS WEAKER THAN IN
RECENT DAYS...SO THE SEABREEZE SHOULD MAKE BETTER INLAND PROGRESS.
MAX TEMPS IN THE UPPER 80S IMMEDIATE COAST...TO MID 90S INLAND.

WEAK SURFACE BOUNDARY WILL BISECT THE ILM CWA FOR A LOT OF THE
WEEKEND...AND WE WILL SEE IT PUSHED NORTH BY A FAIRLY RESPECTABLE
SEABREEZE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 PM FRIDAY...MID LEVEL PATTERN WILL FEATURE ELONGATED RIDGING WEST
TO EAST ACROSS THE CONUS. HPC IS FAVORING A SOLUTION BASED ON THE
UKMET/GFS AND ECMWF EARLY WITH ABOVE AVERAGE CONFIDENCE
TRANSITIONING TO A GFS/ECMWF BLEND BY THE END OF THE PERIOD. AS THE
RIDGE VACILLATES EAST AND WEST OUR AREA MAY OCCASIONALLY BE IN A
FAVORED ALBEIT SUBTLE NORTHWEST FLOW PATTERN. OVERALL FEW CHANGES TO
THE EXTENDED POPS WHICH ARE HIGHEST MONDAY AND WEDNESDAY.
TEMPERATURES ARE JUST A COUPLE OF DEGREES ABOVE CLIMATOLOGY
THROUGHOUT THE PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 18Z...ISOLATED TO SCATTERED CONVECTION EXPECTED TO FIRE IN THE
NEXT HOUR OR TWO. BEST CHANCE WILL BE OVER THE NORTHERN PORTION OF
THE CWA...WHERE WEAK FORCING COULD ENHANCE THE AIRMASS. SOME
RESTRICTIONS DUE TO HAZE AND SMOKE ARE POSSIBLE AT ILM...BUT DO NOT
EXPECT ANY WORSE THAN MVFR. TONIGHT...EXPECT ANY CONVECTION TO WIND
DOWN AN HOUR OR TWO AFTER SUNSET. SOME LIGHT FOG IS POSSIBLE TOWARD
MORNING...BUT LOW CONFIDENCE AT THIS TIME. SATURDAY...CONTINUED WEST
NORTHWEST FLOW.

EXTENDED OUTLOOK...AFTERNOON ISOLATED/SCATTERED SHOWERS
AND THUNDERSTORMS POSSIBLE THROUGH THE REMAINDER OF THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRIDAY...EXERCISE CAUTION STATEMENT REMAINS IN PLACE
FOR THE COASTAL WATERS AS THE PRES GRADIENT CONTINUES TO TIGHTEN AS
A SFC TROUGH APPROACHES FROM THE WEST. SEAS OF 3-4 FEET WILL BUILD
TO 4 TO 5 FEET AWAY FROM THE IN-SHORE WATERS AND WIND SPEEDS WILL
RUN 15 TO 20 KT OUT OF THE SW THROUGH THE PERIOD.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...FLOW WILL LARGELY REMAIN OUT OF THE SW THROUGH
THE WEEKEND. FAIRLY TIGHT GRADIENT TO BEGIN SATURDAY SO WINDS WILL
BE AT 15-20 KT. GRADIENT GRADUALLY WEAKENS THROUGH THE DAY BUT
WILL BE OFFSET BY THE SEABREEZE INFLUENCE...SO WILL HOLD ON TO AT
LEAST A SOLID 15 KT SAT AFTERNOON AND EVENING. PROXIMITY OF THE
FRONT WILL LIMIT THE WIND SPEEDS LATER SAT NIGHT AND ON THROUGH
SUNDAY NIGHT TO AROUND 10 KT.

SEAS 3-4 FT TO BEGIN SATURDAY...GRADUALLY TRENDING DOWN TO 2-3 FT
ON SUNDAY WITH A WEAKENING WIND FIELD AND NOT MUCH IN THE WAY OF
INCOMING SWELL.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...SUMMERTIME PATTERN CONTINUES AS SOUTH TO
SOUTHWESTERLY WINDS OF 15-20 KNOTS PREVAIL. WINDS MAY INCREASE
SLIGHTLY TUESDAY AS THE PIEDMONT TROUGH BECOMES MORE PROMINENT BUT
LITTLE CONFIDENCE IN PINPOINTING OR FINE TUNING A COUPLE OF KNOTS.
SEAS CONSISTENT AS WELL WITH 2-4 FEET. THE WAVEWATCH IS ADVERTISING
SOME FIVE FOOTERS COINCIDING WITH THE INCREASE IN WINDS BUT ONCE
AGAIN WILL NOT FORECAST THESE HEIGHTS THIS FAR OUT IN TIME.

&&

.FIRE WEATHER...
SEPARATE CONCERNS FOR EACH OF THE TWO LARGE WILDFIRES ONGOING IN
THE ILM CWA. LOW-LEVEL JETTING WILL BE A CONCERN TONIGHT ON THE
JUNIPER ROAD FIRE IN PENDER COUNTY...WITH WSW WINDS PICKING UP TO
30-40 MPH JUST 2000 FEET OFF THE DECK. NOT SURE IF THE FIRE IS
CURRENTLY BURNING INTENSELY ENOUGH TO TAP INTO THAT...BUT WILL
PROVIDE HEADS-UP INFORMATION SO THE FIRE BEHAVIOR ANALYSTS HAVE
IT.

WITH A WEAK FRONT BECOMING STATIONARY ACROSS THE AREA SAT NIGHT
THERE WILL BE VISIBILITY CONCERNS...ESPECIALLY FOR JUNIPER ROAD.
LIGHT/VARIABLE WINDS COULD RESULT IN PERSISTENT SMOKE ISSUES NEAR
THAT FIRE...AND EVEN IF THE FRONT DOES MAKE IT SOUTH OF THE
FIRE...THE WEAK N/NW WINDS COULD PUSH THE SMOKE TOWARD HIGHWAY 17
AND NEARBY COMMUNITIES.

SIMMONS ROAD FIRE IN BLADEN COUNTY WILL EXPERIENCE SUFFICIENTLY
WEAK WINDS ON BOTH NIGHTS TO CREATE SMOKE ISSUES AROUND THE
FIRE...BUT TOO SOON TO SAY EXACTLY WHERE OR HOW FAR AWAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...DENSE SMOKE ADVISORY UNTIL 10 AM EDT SATURDAY FOR NCZ105-106.

MARINE...NONE.

&&

NEAR TERM...31
SHORT TERM...RAS
LONG TERM...SHK
AVIATION...43/31
Hazardous weather outlook, Jun 24, 4:31 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
531 AM EDT FRI JUN 24 2011

NCZ105-106-250945-
INLAND PENDER-COASTAL PENDER-
531 AM EDT FRI JUN 24 2011

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

DENSE SMOKE ADVISORY...IMPACTING NORTHERN PORTIONS OF PENDER
COUNTY.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MID
EVENING. THE PRIMARY THREAT WILL BE LOCALIZED WIND DAMAGE
ASSOCIATED WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE
FROM WEST TO EAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-053>056-250945-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
531 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS POSSIBLE FROM AFTERNOON THROUGH MID
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-250945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
531 AM EDT FRI JUN 24 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION...EFFECTIVE FROM 100 PM THROUGH 900
PM TODAY. EXPECT 20 KNOTS WINDS IN THE AFTERNOON TO EARLY EVENING
WITH OCCASIONAL 5 FEET SEAS POSSIBLE AWAY FROM IN-SHORE WATERS.

THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND FREQUENT
LIGHTNING THIS EVENING. HEAVY RAINFALL WILL RESTRICT VISIBILITY TO
LESS THAN 1 NM AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-107>110-250945-
ROBESON-BLADEN-COLUMBUS-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
531 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MID
EVENING. THE PRIMARY THREAT WILL BE LOCALIZED WIND DAMAGE ASSOCIATED
WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE FROM WEST TO
EAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Local storm report, Jun 24, 9:36 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1036 AM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     1 N PIREWAY             34.04N  78.63W
06/23/2011                   COLUMBUS           NC   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN. A METAL STRUCTURE WAS
            BLOWN INTO THE WOODS OFF OF BILL LONG RD.

&&

EVENT NUMBER ILM1100409

43
Special weather statement, Jun 24, 3:13 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT FRI JUN 24 2011

NCZ087-096-099-242115-
ROBESON-COLUMBUS-BLADEN-
413 PM EDT FRI JUN 24 2011

...THUNDERSTORMS MOVING ACROSS PARTS OF ROBESON...BLADEN AND
COLUMBUS COUNTIES...

AT 4:10 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR BARKER TEN MILE IN ROBESON
COUNTY EXTENDING SOUTH TO NEAR ROWLAND.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING GUSTY WINDS UP
TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS THEY MOVE TO THE EAST
AT 25 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...
ABBOTTSBURG...BARKER TEN MILE...BARNESVILLE...BLADENBORO...
BOARDMAN...ELROD...EMERSON...EVERGREEN...FAIRMONT...HESTERTOWN AND
HOWELLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3480 7868 3431 7871 3448 7927 3466 7929

15

The radar

The Wilmington radar (KLTX), 82 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 24, 3:35 PM EST to 3:36 PM EST
Where
Robeson County, 2.07 mi WNW of Allenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.591, -78.954

A tree fell across power lines at the intersection of Beulah Church Road and Old Whiteville Road. The time of the event was estimated by radar.

Thunderstorm Wind, Robeson

When
June 24, 3:52 PM EST to 3:53 PM EST
Where
Robeson County, 3.81 mi SW of Allenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.549, -78.975

Power lines were reportedly down on a residence along Long Branch Drive. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327841, 327850.